#FRIDAYIMAGECHALLENGE (with answer)

Thanks for the great responses, click on “continue reading” to see answer (hiding it for future readers). Congrats to Nitin and Tri who will be in a Seattle state of mind eating Theo chocolate this week. 

Welcome to the best time of the year (hello social house!).   An odd appearing ECG with a new answer format this week, the most correct answer with lowest level of training (including med students) wins one of these (best chocolate in the northwest).

theo-chocolate-bars1

Case: 65yo man pmh CAD, HFrEF (EF 30%), HTN and DM2 admitted for abdominal pain, Cr 2.5 (baseline 1.2) on BMP has this ECG rhythm strip. Your fellow has left for the day and it’s up to you

picture2

have an interesting ECG or image? send to utswecg@gmail.com

Answer: Bidirectional VT from digoxin toxicity

Digoxin toxicity basics

Incidence: .8%-4% taking dig for CHF will have toxicity

Therapeutic window is narrow, toxicities based on level shown below

dig1

Mechanism of toxicity

  • Inhibition of Na/K ATPase leading to increased intracellular Na and Ca, and extracellular K concentrations
  • Increased vagal tone leading to AV nodal delay

Acute and Chronic manifestations are seen

Acute: often starts with nausea and vomiting ~2 hours after ingestion with severe CV complications at 8-12h. Also often have diarrhea, abdominal pain, lethargy and confusion and hyperkalemia on BMP.

Chronic: Often in context of worsening renal function, can present over days to weeks. Present with GI and CNS complaints as above as well as xanthopsia and chromatopsia (yellow halos and altered color perception).

EKG changes: can present as almost any atrial or ventricular dysrhythmia depending on age and health of myocardium. From the atria bradyarrythmias (particularly in young patients), and variable blocks are often present (2:1 AV block or other combinations), this often presents as atrial tachycardia (2/2 increased automaticity) and slow ventricular response (2/2 slowed AV conduction). From the AV node junctional rhythms with variable rates from <40 to >100 are seen. A variety of ventricular arrhythmias are also seen ranging from increased PVC burden (most common) to VT (polymorphic and bidirectional).

Bidirectional VT as seen in our case: characterized by a beat to beat alternation of the QRS frontal axis, manifested as alternating left and right axis deviations with a stable RBBB morphology. The proposed MOA is alternating triggered ectopy from the left anterior and posterior fascicle. Digoxin toxicity is a classic cause of this finding, however is not pathognomonic. Aconite poisoning, CPVT, hypokalemic periodic paralysis, and MI have all been associated with this rare finding.

 

Bonus: digoxin “effect” (ie not toxicity) characterized by ST depression or sagging, flat/inverted/biphasic T waves, and a short QT interval.  Or better put Salvador Dali’s mustache.

dig2

Credit: inspiration for post from Anurag

Sources:

Bidirectional Ventricular Tachycardia. Sergio Richter, Pedro Brugada. JACC 2009 54(13):1189-1189. doi:10.1016/j.jacc.2009.03.086

LITFL: digoxin toxicities.

Bidirectional VT caused by Dig toxicity. Kummer et all. Circulation 2006;113:e156-e157.